MURRAYVILLE, Georgia (CNN) -- A few weeks before 13-year-old Jonathan King killed himself, he told his parents that his teachers had put him in "time-out."From the Fight for Kids website:
"He was a hugger, liked to go fishing with me," Don King said of son Jonathan, who had ADHD and depression. "We thought [time-out] meant go sit in the corner and be quiet for a few minutes," Tina King said, tears washing her face as she remembered the child she called "our baby ... a good kid."
But time-out in the boy's north Georgia special education school was spent in something akin to a prison cell -- a concrete room latched from the outside, its tiny window obscured by a piece of paper.
Called a seclusion room, it's where in November 2004, Jonathan hanged himself with a cord a teacher gave him to hold up his pants.
Only Vermont tracks how many children are kept in seclusion from year to year, though two other states, Minnesota and New Mexico, say they have been using the rooms less frequently in recent years.
Don't worry, Citizen, this could never really happen, not to American children. We have democracy.
According to the Physician's Desk Reference Guide, increased heart rate and blood pressure can result from the use of the major stimulant drug used to "treat" ADHD. Suicide is a major complication of withdrawal from this stimulant and similar amphetamine-like drugs. A study published in Science Journal in 1999, noted: "The mechanism by which psychostimulants act as calming agents in humans with attention-deficit hyperactivity disorder (ADHD) or hyperkinetic disorder is currently unknown." In 2000, The Journal of the American Academy of Child and Adolescent Psychiatry reported, "it is well known that psychostimulants have abuse potential. Very high doses of psychostimulants…may cause central nervous system damage, cardiovascular damage, and hypertension. In addition, high doses have been associated with compulsive behaviors, and in certain vulnerable individuals, movement disorders. A very small percentage of children and adults treated at high doses have hallucinogenic responses." Drugs other than psychostimulants that are used for ADHD, have their own adverse reactions: tricyclic antidepressants may induce cardiac arrhythmias, buproprion at high doses can cause seizures, and pemoline is associated with liver damage. 1 in 6 Kids Taking Stimulants Can Develop Psychotic Symptoms
A 2001 newsletter to Doctors for Disaster Preparedness says, "In one study, six of 98 children treated for ADHD with stimulants developed psychotic symptoms."
The FDA has reported, "A total of 4,400 health-related complaints of adverse reactions to methylphenidate, the main drug prescribed for ADHD, have been received since 1969. Thirty percent of those—more than 1,300 complaints—were reported in the last 15 months, including complaints of convulsions and tics, drug dependence, heart ailments, and death."
In fact, it's not happening. This is America. Everything is fine. Don't worry. Remember: 9-11! Holocaust! Anti-Semitism is on the rise! Protect Israel at all costs! The Surge is working! Spread democracy! Islam is a religion of peace! Terrorism! They hate us for our freedoms! Fight them over there so we don't have to fight them over here! Be a global citizen! You're with us or you're with the terrorists!
Ugh. How much more can one take of all this crazy nonsense?
Any parent who cares about his children's mental and physical health should remove them the system, effective immediately. They should homeschool now.